Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 9:27 PM CDT for Sedgwick County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2002, 9:27 PM CDT (02:27 UTC)
- Expired
- Apr 11, 2002, 10:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 9:45 PM CDT | Hail 0.75 | Wichita, KS | Occurred at 31st St. S/Seneca intersection. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120227 SVRICT KSC173-120330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 927 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1030 PM CDT. * AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOWNTOWN WICHITA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EAST WICHITA AROUND 940 PM CDT... NEAR SOUTHEAST WICHITA, MCCONNELL AIRFORCE BASE AROUND 950 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 1030 PM CDT. LAT...LON 3774 9730 3764 9746 3756 9726 3764 9717 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:20 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 11, 9:20 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 920 PM CDT THU APR 11 2002 TNGT: SVR TSTMS CONT FIRING ALG SLOW SE-MOVG CDFNT. A FEW HAVE PRODUCED GOLFBALL-SIZED HAIL IN PARTS OF BUTLER COWLEY AS WELL AS +SHRA. BOTH HAVE REQUIRED 3RD UPDATE TO REFLECT THIS PERSISTENT +TSRAGR. UPDATE TO BE ISSUED BTWN 925 & 930 PM CDT. ES .ICT...NONE.
In the hours before
Special weather statement, Apr 11, 8:00 PM CDT, 1 hour 27 minutes before
KSZ049-051>053-067>070-082-083-091>093-120130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT THU APR 11 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 84 ALLOWED TO EXPIRE AT 8 PM CDT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE AS OF 8 PM CDT. WIDELY SCATTERED SEVERE THUNDERSTORMS WILL PERSIST THROUGH 10 PM ACROSS PORTIONS OF SOUTH CENTRAL KANSAS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Apr 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 47 min |
| Apr 11, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 78 min |
| Apr 11, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 11, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 11, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 63 min |
| Apr 11, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Apr 11, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 11, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Apr 11, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.